Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 73, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 22, 2012, 3:44 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2012, 3:44 PM EDT (19:44 UTC)
- Expired
- May 22, 2012, 4:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Berkeley County, SC, Charleston County, SC
The radar
The Wilmington radar (KLTX), 140 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:32 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 831 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
678
WUUS52 KCHS 221944
SVRCHS
SCC015-019-222045-
/O.NEW.KCHS.SV.W.0073.120522T1944Z-120522T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT TUE MAY 22 2012
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
NORTHEASTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 445 PM EDT
* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...8 MILES SOUTHEAST OF JAMESTOWN...MOVING
NORTHEAST AT 15 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
HAIL UP TO QUARTER SIZE...
* SOME LOCATIONS IN THE WARNING INCLUDE...
JAMESTOWN...AWENDAW...MCCLELLANVILLE...HAMPTON PLANTATION STATE
PARK...SANTEE COASTAL RESERVE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER AS THUNDERSTORMS APPROACH.
REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024...WHEN IT IS
SAFE TO DO SO.
&&
LAT...LON 3294 7972 3327 7992 3338 7979 3332 7974
3332 7970 3330 7967 3328 7957 3324 7950
3324 7948 3316 7935 3314 7927
TIME...MOT...LOC 1944Z 239DEG 12KT 3319 7961
$$3 follow-up statements
509
WWUS52 KCHS 222012
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
412 PM EDT TUE MAY 22 2012
SCC019-222020-
/O.CAN.KCHS.SV.W.0073.000000T0000Z-120522T2045Z/
CHARLESTON SC-
412 PM EDT TUE MAY 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHARLESTON COUNTY
HAS BEEN CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
LAT...LON 3322 7946 3313 7965 3300 7976 3322 7989
3334 7976 3332 7974 3332 7970 3330 7967
3328 7957 3324 7950 3324 7948
TIME...MOT...LOC 2010Z 223DEG 17KT 3331 7963
$$
SCC015-222045-
/O.CON.KCHS.SV.W.0073.000000T0000Z-120522T2045Z/
BERKELEY SC-
412 PM EDT TUE MAY 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EASTERN BERKELEY COUNTY...
AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR JAMESTOWN...MOVING NORTHEAST AT 20 MPH.
OTHER STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP FURTHER SOUTHWEST
IN THE WARNED AREA.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
HAIL UP TO QUARTER SIZE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
&&
LAT...LON 3322 7946 3313 7965 3300 7976 3322 7989
3334 7976 3332 7974 3332 7970 3330 7967
3328 7957 3324 7950 3324 7948
TIME...MOT...LOC 2010Z 223DEG 17KT 3331 7963
$$242
WWUS52 KCHS 222033
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
433 PM EDT TUE MAY 22 2012
SCC015-222045-
/O.CON.KCHS.SV.W.0073.000000T0000Z-120522T2045Z/
BERKELEY SC-
433 PM EDT TUE MAY 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EAST CENTRAL BERKELEY COUNTY...
AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR PALMERVILLE...MOVING NORTHEAST AT
20 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
HAIL UP TO QUARTER SIZE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
&&
LAT...LON 3322 7946 3313 7965 3312 7972 3322 7980
3332 7971 3332 7970 3330 7967 3328 7957
3324 7950 3324 7948
TIME...MOT...LOC 2033Z 223DEG 17KT 3329 7964
$$394
WWUS52 KCHS 222042
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
442 PM EDT TUE MAY 22 2012
SCC015-222052-
/O.EXP.KCHS.SV.W.0073.000000T0000Z-120522T2045Z/
BERKELEY SC-
442 PM EDT TUE MAY 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BERKELEY COUNTY
WILL EXPIRE AT 445 PM EDT...
AT 442 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
LAT...LON 3322 7946 3313 7965 3312 7972 3322 7980
3332 7971 3332 7970 3330 7967 3328 7957
3324 7950 3324 7948
TIME...MOT...LOC 2042Z 223DEG 17KT 3332 7960
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:13 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 22, 2:13 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 213 PM EDT TUE MAY 22 2012 .SYNOPSIS... A WEAK COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON AND TONIGHT...THEN STALL AND GRADUALLY DISSIPATE WEDNESDAY AND THURSDAY. HIGH PRESSURE WILL BUILD NORTH OF THE AREA THROUGH THE WEEKEND... WHILE AN INVERTED TROUGH OF LOW PRESSURE WILL REMAIN WELL OFFSHORE IN THE ATLANTIC. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WATER VAPOR IMAGERY EARLY THIS AFTERNOON DEPICTS A CLOSED MID AND UPPER LEVEL LOW OVER NORTHERN ALABAMA AND NORTHERN GEORGIA. THIS LOW WILL GRADUALLY SHIFT ACROSS THE SOUTHERN APPALACHIANS LATER TODAY. MEANWHILE...A SUBSTANTIAL SHORT WAVE HAS BEEN NOTED ROUNDING THE BASE OF THE TROUGH/CLOSED LOW...AND WILL APPROACH THE AREA LATE IN THE DAY. AT THE SURFACE...A PRONOUNCED LEE SIDE TROUGH HAS FORMED UPSTREAM. A MORNING CAP HAS KEPT MUCH OF THE CONVECTION AT BAY...BUT DEWPOINTS HAVE BEGUN TO MIX OUT AND THE CUMULUS FIELD IS BECOMING MORE AGITATED...INDICATING THE POTENTIAL FOR CONVECTION TO INCREASE FOR THE REMAINDER OF THE DAY. A COMBINATION OF THE LEE SIDE TROUGH...THE INLAND PROGRESSION OF THE SEA BREEZE AND FORCING FOR ASCENT PROVIDED BY THE APPROACHING SHORT WAVE WILL BE SUFFICIENT TO PRODUCE AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. THE GREATEST COVERAGE APPEARS TO FIRE ALONG THE INTERSTATE 95 CORRIDOR...ESPECIALLY IN SOUTHEAST SOUTH CAROLINA DURING THE MID-AFTERNOON THEN TRANSITION TO INTERIOR SOUTHEAST GEORGIA LATER IN THE DAY AS THE SHORT WAVE APPROACHES. BY MID TO LATE AFTERNOON...MODIFIED SOUNDINGS SHOW SOME IMPRESSIVE INSTABILITY PARAMETERS WITH ENOUGH DRY LOW LEVEL ENVIRONMENTAL AIR INLAND FROM THE SEA BREEZE TO PRODUCE SOME INVERTED-V TYPE SOUNDINGS THIS AFTERNOON. SPECIFICALLY...THE MODIFIED 12Z KCHS SOUNDING SHOWS SB CAPES NEAR 2500 J/KG WITH HAIL REGION CAPES IN EXCESS OF 900 J/KG AND 0-3KM CAPES 150-200 J/KG. LOW LEVEL THICKNESS VALUES EXCEED 90 DEGREES MOST AREAS THIS AFTERNOON...AND SHOULD YIELD HIGH TEMPERATURES AT THE SURFACE IN THE UPPER 80S TO NEAR 90 AWAY FROM THE COAST. ALTHOUGH NOT VERY STRONG...WINDS FIELDS IN THE MID/UPPER LEVELS DO INCREASE AND WITH FORCING/DIVERGENCE ON AN UPTICK...PULSE/MULTICELL TSTMS APPEAR TO HAVE A DECENT CHANCE OF BECOMING LOCALLY SEVERE WITH OUR REGION REMAINING A SLIGHT RISK ON DAY ONE PER SPC. LARGE HAIL AND DAMAGING WIND GUSTS WILL CONTINUE TO BE HIGHLIGHTED IN OUR HAZARDOUS WEATHER OUTLOOK. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... CONVECTION DOES NOT LOOK TO DIE DOWN VERY QUICKLY THIS EVENING AND A CONTINUED RISK FOR ISOLATED SEVERE WEATHER MAY LINGER WELL INTO THE EVENING INTO FAR INLAND AREAS WHERE BOUNDARIES COME IN FROM THE E AND SE INTO A POTENTIALLY UP-TAPPED REGIME. MODELS THEN SPREAD WHAT IS LEFT OF THIS CONVECTION INTO THE COAST N OF THE SAVANNAH RIVER AS COOLER MID LEVEL TEMPS NUDGE IN WITH UPPER LOW AND LOBED VORTICITY RIVETS THROUGH ENE OUR REGION. WE KEEP POPS IN THE CHANCE RANGE MANY AREAS THIS EVENING WITH CONVECTIVE RAINS DIMINISHING LATE NIGHT. THE REGION WILL REMAIN UNDER THE INFLUENCE OF CYCLONIC MID LEVEL FLOW ON WEDNESDAY AS UPPER LOW MOVES ONLY SLOWLY NORTHEASTWARD FROM GEORGIA AND SOUTH CAROLINA INTO THE MID ATLANTIC..ADD IN MUCH COOLER THAN NORMAL MID LEVEL TEMPS...ESPECIALLY EARLY IN THE DAY...AND CONVECTION SHOULD ONCE AGAIN RE-FIRE. CONSIDERABLE CAPES IN THE HAIL GROWTH ZONE INDICATE THE THREAT FOR SOME LARGE HAIL AGAIN...WITH THE BEST CHANCES OVER THE SOUTH CAROLINA COUNTIES WHERE THE MID LEVEL TEMPS WILL BE THE COLDEST. THERE WILL ALSO BE A WEAK MID LEVEL JET MOVING THROUGH SOUTH CAROLINA WEDNESDAY AFTERNOON...ADDING SOME POTENTIAL FOR SHORT LIVED ORGANIZATION WITH ANY CONVECTION THAT FORMS. TEMPS WILL BE NEAR NORMAL FOR LATE MAY WITH HIGHS IN THE MID TO UPPER 80S. THE ACTIVITY SHOULD WIND DOWN WITH THE LOSS OF DIURNAL HEATING WEDNESDAY EVENING...BUT THE PREFERRED GFS MODEL BRINGS ANOTHER WEAK SHORTWAVE ACROSS THE AREA THURSDAY AFTERNOON...SO THE CHANCE OF THUNDERSTORMS WILL REMAIN. HOWEVER...FLOW BETWEEN BUILDING HIGH PRESSURE TO THE NORTH AND WEST AND A DEVELOPING INVERTED TROF OVER THE SOUTHWEST ATLANTIC WILL ALLOW THE SEA BREEZE TO PENETRATE INLAND EARLIER IN THE DAY...FOCUSING THE BEST CHANCE OF CONVECTION AWAY FROM THE BEACHES. ALSO...THE MID LEVELS...WHILE STILL A BIT COOL...WILL BE MUCH WARMER ON THURSDAY THAN THE PREVIOUS TWO DAYS...SO THE RISK OF SEVERE WEATHER WILL DIMINISH. BY FRIDAY...ANTICYCLONIC FLOW SHOW TAKE HOLD AT MID LEVELS...ACTING TO SUPPRESS CONVECTION. I HAVE LEFT IN A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS INLAND...BUT THERE SHOULD BE QUITE A BIT LESS ACTIVITY. TEMPS WILL ALSO START TO INCREASE A BIT BY FRIDAY AFTERNOON...WITH MOST INLAND LOCATIONS APPROACHING 90. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... FOR THE WEEKEND...I HAVE GONE WITH GFS SOLUTION INDICATING A FAIRLY STRONG MID LEVEL RIDGE DEVELOPING NORTH AND WEST OF THE AREA. THE LARGE SCALE SUBSIDENCE UNDERNEATH THE RIDGE SHOULD KEEP OUR CHANCES FOR CONVECTION LOW AND THE TEMPS HIGH. I EXPECT MOST PLACES TO REACH 90 SATURDAY AND SUNDAY....EXCEPT LOCATIONS WITHIN 10 MILES OR SO OF THE COAST WHERE THE SEA BREEZE WILL MODERATE THE TEMPS A BIT. HOWEVER...NIGHT TIME LOWS ALONG THE BEACHES WILL STRUGGLE TO GET BELOW 70...WITH MID 60S INLAND. THE MID LEVEL RIDGE SINKS DOWN INTO THE AREA ON MONDAY AND BEGINS TO WEAKEN A LITTLE...BUT NOT ENOUGH TO MAKE MUCH OF A DIFFERENCE IN THE SENSIBLE WEATHER. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR CONDITIONS ARE FORECAST THROUGH 18Z WEDNESDAY AT BOTH KCHS AND KSAV...BUT THE TIMING AND COVERAGE OF CONVECTION THROUGH THIS EVENING WILL BE THE GREATEST CONCERN AT THE TERMINALS. AT KCHS...SOME VICINITY THUNDERSTORMS APPEAR POSSIBLE FROM 19-22Z AS THE SEA BREEZE MOVES INLAND...BUT COVERAGE SHOULD INCREASE LATE THIS AFTERNOON AND EARLY THIS EVENING AS A SHORT WAVE DISTURBANCE APPROACHES AND HAVE INCLUDED A TEMPO GROUP FROM 22-02Z FOR THUNDERSTORMS. AT KSAV...BASED ON CURRENT RADAR TRENDS...CONVECTION APPEARS TO BE MOST PROBABLE FROM 20-00Z AS A SHORT WAVE DISTURBANCE APPROACHES. THUNDERSTORMS HAVE BEEN ADDED IN A TEMPO GROUP DURING THIS TIME PERIOD AS A RESULT. WITH ANY THUNDERSTORMS...BRIEF/TEMPORARY REDUCTIONS TO MVFR OR LOWER CONDITIONS ARE POSSIBLE AS ARE GUSTY AND ERRATIC WINDS. EXTENDED AVIATION OUTLOOK...VFR CONDITIONS PREVAILING...EXCEPT NEAR ISOLATED HEAVY SHOWERS AND THUNDERSTORMS EACH AFTERNOON. && .MARINE... RELATIVELY TRANQUIL CONDITIONS TODAY WITH SW TO S FLOW LESS THAN 15 KT. SEAS 2-4 FT...HIGHEST WELL OFFSHORE. TONIGHT THERE WILL BE AN INCREASING SSW FLOW AS AN UPPER DISTURBANCE NEARS. WINDS COULD GUSTS TO NEAR 20 KT LOCALLY GIVEN NOCTURNAL EFFECTS. MARINE INTERESTS SHOULD KEEP AN EYE OUT FOR POSSIBLE STRONG TSTMS TONIGHT. WINDS WILL GRADUALLY BACK DURING WEDNESDAY AND WEDNESDAY NIGHT...STARTING OUT SOUTHWESTERLY WEDNESDAY MORNING...THEN BECOMING ONSHORE WEDNESDAY AFTERNOON...AND FINALLY MORE STEADILY SOUTHEAST AS THE APPROACHING WEAK COLD FRONT ESSENTIALLY DISSIPATES INLAND. SPEEDS SHOULD BE 15 KNOTS OR LESS THROUGH THURSDAY...EXCEPT NEAR ANY CONVECTION THAT DEVELOPS. THE WINDS WILL BACK FURTHER ON THURSDAY NIGHT AND FRIDAY AS A DEEP LAYERED RIDGE SETS UP NORTH AND WEST OF THE AREA...WHILE AN INVERTED TROF SETS UP TO OUR SOUTHEAST ACROSS THE NORTHERN BAHAMAS. I HAVE INCREASED THE SPEEDS A LITTLE BASED ON RECENT MODEL SOLUTIONS OF A SLIGHTLY TIGHTER PRESSURE GRADIENT BETWEEN THE 2 SYSTEMS...BUT DID NOT BRING THE WIND SPEEDS MUCH ABOVE 15 KNOTS YET. HOWEVER...THESE MAY NEED TO BE INCREASED A BIT IN LATER PACKAGES. SIMILARLY...I RAISED SEAS A LITTLE...ESPECIALLY OVER THE GEORGIA COASTAL WATERS...BUT I AM STILL BELOW SCA CRITERIA. RIP CURRENTS...RESIDUAL 2 FT 9 SEC SWELL BUT WEAK WINDS WILL KEEP A MODERATE RISK FOR RIP CURRENTS ON THE CHARLESTON BEACHES TUESDAY AND LOW ELSEWHERE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && NEAR TERM...JAQ SHORT TERM...ALSHEIMER LONG TERM...ALSHEIMER AVIATION...JAQ MARINE...JAQ/ALSHEIMER
Hazardous weather outlook, May 22, 4:46 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 446 AM EDT TUE MAY 22 2012 SCZ050-230900- CHARLESTON- 446 AM EDT TUE MAY 22 2012 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK FOR RIP CURRENTS. SEVERE THUNDERSTORMS...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO INTERACT WITH THE SEA BREEZE LATER TODAY. THIS WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. A FEW THUNDERSTORMS COULD BECOME SEVERE...MAINLY FROM 2 PM TO 11 PM...AND WILL BE CAPABLE OF PRODUCING DAMAGING WINDS GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL 1 INCH OR GREATER. BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES AND WARNINGS BE ISSUED FOR YOUR AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>049-051-052-230900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-COASTAL JASPER- TIDAL BERKELEY- 446 AM EDT TUE MAY 22 2012 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO INTERACT WITH THE SEA BREEZE LATER TODAY. THIS WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. A FEW THUNDERSTORMS COULD BECOME SEVERE...MAINLY FROM 2 PM TO 11 PM...AND WILL BE CAPABLE OF PRODUCING DAMAGING WINDS GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL 1 INCH OR GREATER. BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES AND WARNINGS BE ISSUED FOR YOUR AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 22, 2:57 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
257 PM EDT TUE MAY 22 2012
SCZ045-221930-
INLAND BERKELEY-
257 PM EDT TUE MAY 22 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 330 PM EDT...
AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR FAREWELL CORNER...MOVING NORTHEAST AT 10
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JAMESTOWN...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3323 7945 3308 7974 3325 7989 3335 7977
3332 7974 3332 7970 3330 7967 3328 7957
3324 7950 3324 7948
TIME...MOT...LOC 1857Z 235DEG 10KT 3323 7974Special weather statement, May 22, 3:34 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
334 PM EDT TUE MAY 22 2012
SCZ045-050-222000-
CHARLESTON-INLAND BERKELEY-
334 PM EDT TUE MAY 22 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES THROUGH 400 PM EDT...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NEWLAND...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW...HAMPTON PLANTATION STATE PARK...HUGER AND JAMESTOWN...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3296 7969 3321 7995 3336 7977 3332 7974
3332 7970 3330 7967 3328 7957 3325 7953
3324 7945 3322 7945 3322 7944 3318 7940
TIME...MOT...LOC 1934Z 249DEG 12KT 3323 7953Local storm report, May 22, 3:40 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 6 SSW REIDSVILLE 32.00N 82.16W
05/22/2012 TATTNALL GA TRAINED SPOTTER
SPOTTER REPORTED SEVERAL TREES DOWN NEAR REIDSVILLE
WITH DIME SIZE HAIL.
&&
EVENT NUMBER CHS1200187
BDCThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:57 PM EDT | Special Weather Statement | CHS | Berkeley | 33 min |
| May 22, 3:34 PM EDT | Special Weather Statement | CHS | Berkeley | 26 min |
| May 22, 5:06 PM EDT | Special Weather Statement | CHS | Hampton | 24 min |
| May 22, 5:14 PM EDT | Special Weather Statement | CHS | Charleston | 31 min |
| May 22, 5:19 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 56 min |
| May 22, 5:28 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 45 min |
| May 22, 6:16 PM EDT | Special Weather Statement | CHS | Berkeley | 59 min |
| May 22, 6:21 PM EDT | Special Weather Statement | CHS | Colleton | 24 min |
| May 22, 6:33 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Charleston, Colleton, Dorchester | 57 min |
| May 22, 6:51 PM EDT | Special Weather Statement | CHS | Berkeley | 54 min |
| May 22, 7:00 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 60 min |
| May 22, 7:20 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 55 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.